Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 18, 2016, 3:33 PM CDT for Oregon County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2016, 3:33 PM CDT (20:33 UTC)
- Expired
- Sep 18, 2016, 4:01 PM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 185 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:40 PM CDT | TSTM WND DMG | 1 Wsw Thayer, MO | TREES DOWN 1 MILE WEST OF THAYER AT US HIGHWAY 142. REPORTED VIA PUBLIC ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
126
WUUS53 KSGF 182033
SVRSGF
MOC149-182130-
/O.NEW.KSGF.SV.W.0232.160918T2033Z-160918T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT SUN SEP 18 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 430 PM CDT
* AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THAYER...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAND GULF STATE PARK... THAYER...
ALTON... KOSHKONONG...
MYRTLE... WILDERNESS...
COUCH... ROVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3675 9167 3675 9112 3650 9113 3650 9167
TIME...MOT...LOC 2033Z 284DEG 34KT 3659 9157
HAIL...1.00IN
WIND...60MPH
$$
GRIFFIN1 follow-up statement
111
WWUS53 KSGF 182101
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT SUN SEP 18 2016
MOC149-182111-
/O.CAN.KSGF.SV.W.0232.000000T0000Z-160918T2130Z/
OREGON MO-
401 PM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.
LAT...LON 3675 9167 3675 9112 3650 9113 3650 9167
TIME...MOT...LOC 2059Z 284DEG 34KT 3653 9125
$$
GRIFFINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:18 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 18, 2:18 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Springfield MO 218 PM CDT SUN SEP 18 2016 .SHORT TERM...(This evening through Monday) Issued at 218 PM CDT Sun Sep 18 2016 An area of thunderstorms has developed today across south central Missouri, along an upper level shear axis that is passing through the area. This convection should continue to slowly work its way east this afternoon, and dissipate by this evening. Elsewhere, seasonably warm temperatures and mostly sunny conditions have prevailed. Clear skies are expected for the area overnight tonight, with low temperatures ranging from the upper 50s over the far eastern Ozarks to mid to upper 60s over southeastern Kansas. On Monday, upper level ridging will strengthen across Texas, setting the stage for well-above average temperatures for the workweek. Temperatures on Monday look to rise into the upper 80s and low 90s. .LONG TERM...(Monday Night through Sunday) Issued at 218 PM CDT Sun Sep 18 2016 Similar temperatures to Monday's can be expected through at least Thursday, with upper 80s across most of the area, and southeastern Kansas and far western Missouri warming into the low 90s. Overnight lows will be quite warm as well, with readings in the mid to upper 60s. Records this time of year are generally in the mid 90s; we likely won't warm that much, but won't be far off. Medium to extended range guidance continues to suggest that a strong shortwave will swing across the Rockies sometime in the Friday-Sunday time period. However, models seem to be having a fair amount of trouble with not only the timing and strength of the shortwave, but also the strength of the ridge over the southeastern US. For now, these factors have resulted in a slower frontal passage next weekend (perhaps into next week), as well as considerable uncertainty about how much cooler and less humid the post frontal airmass will be. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1159 AM CDT Sun Sep 18 2016 Mostly VFR will prevail over the next 24 hours for TAF sites. Scattered mid and high level clouds will be around this afternoon as a weak disturbance moves by with a few showers over eastern Ozarks. Winds will be light and variable with a gradual shift to southerly about 5 knots. Will mention possible light fog for BBG by early tomorrow morning around 3SM. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Boxell AVIATION...Griffin
Hazardous weather outlook, Sep 18, 2:44 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 244 PM CDT SUN SEP 18 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 244 PM CDT SUN SEP 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTH CENTRAL MISSOURI INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDICES WILL RISE INTO THE MID 90S THIS WEEK...AS A VERY WARM AND MUGGY AIRMASS RETURNS TO THE REGION. A STRONG COLD FRONT WILL BRING RENEWED CHANCES FOR THUNDERSTORMS TO THE AREA BY NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, Sep 18, 3:19 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CDT SUN SEP 18 2016 MOZ097-106-182100- OREGON MO-HOWELL MO- 319 PM CDT SUN SEP 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWELL AND OREGON COUNTIES UNTIL 400 PM CDT... AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF THAYER...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... GRAND GULF STATE PARK... THAYER... ALTON... KOSHKONONG... BRANDSVILLE... MYRTLE... MOODY... WILDERNESS... COUCH... LANTON... ROVER... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3650 9208 3675 9172 3675 9112 3650 9113 TIME...MOT...LOC 2019Z 280DEG 34KT 3662 9168 GRIFFIN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:33 PM CDT | Areal Flood Advisory | SGF | Douglas, Howell, Ozark | 4 hr |
| Sep 18, 2:35 PM CDT | Areal Flood Advisory | SGF | Texas, Webster, Wright | 4 hr |
| Sep 18, 3:19 PM CDT | Special Weather Statement | SGF | Oregon | 41 min |
| Sep 18, 3:58 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.